Tornadoes · United States · Virginia · 2012

EF0 tornado, Studley to Old Church, Virginia, June 30, 2012

From Studley to Old Church, this EF0 tornado ran 6.2 miles across Hanover County on June 30, 2012, touching down at 8:11 PM EDT and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 30, 2012
Touchdown
8:11 PM EDT (00:11 UTC)
Lifted
8:20 PM EDT (00:20 UTC)
On the ground
9 minutes
Path length
6.2 miles (9.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Hanover County
Touchdown point
37.690, -77.290
Lift-off point
37.620, -77.220
Record number
1206301811-01

What the Weather Service recorded

Scattered severe thunderstorms well in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.

The tornado downed numerous trees and produced some minor structural damage in the area. The tornado initially touched down near Williamsville Acres Lane, then tracked south southeast before lifting east of Mechanicsville near the intersection of Crown Hill Road and State Route 628.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS AKQ issued a tornado warning for this county at 00:07 UTC, 4 minutes before the tornado touched down, in force until 00:27 UTC.

Issued (UTC)ExpiredProductOffice
23:02 UTC23:45 UTCSevere Thunderstorm WarningAKQ
23:40 UTC00:15 UTCSevere Thunderstorm WarningAKQ
23:49 UTC00:30 UTCSevere Thunderstorm WarningAKQ
00:07 UTC00:27 UTCTornado WarningAKQ
00:12 UTC00:45 UTCSevere Thunderstorm WarningAKQ
00:35 UTC00:55 UTCTornado WarningAKQ
00:42 UTC01:07 UTCSevere Thunderstorm WarningAKQ
00:54 UTC01:09 UTCSevere Thunderstorm WarningAKQ
01:12 UTC01:29 UTCSevere Thunderstorm WarningAKQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Jun 30, 7:54 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 7:54 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT SAT JUN 30 2012

.SYNOPSIS...
HIGH PRESSURE REMAINS OVER THE SOUTHEASTERN STATES THROUGH THE
WEEKEND AND EARLY NEXT WEEK MAINTAINING HOT TEMPERATURES. AN ACTIVE
NORTHWEST FLOW PATTERN ALOFT ACROSS THE OHIO VALLEY AND MID ATLANTIC
WILL BRING THE POSSIBILITY OF LATE AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
STORMS CONTINUE TO PULSE AND TRAIN ALONG AND NORTH OF I64 FROM
LOUISA TO ASHLAND THIS EVENING. APPEARS CAP HAS BEEN BROKEN ACROSS
NW COUNTIES. OTHER TSTRMS WEAKENING AS THE MOVE INTO PRINCE
EDWARD COUNTY.

PVS DSCN:
LATEST VISIBLE SATELLITE
ANALYSIS THIS AFTERNOON INDICATES SOME CUMULUS DEVELOPING ACROSS
THE MOUNTAINS. THERE STILL ARE SOME EMBEDDED IMPULSES PER WATER
VAPOR IMAGERY...BUT THE BEST CONVECTION REMAINS ACROSS IL/IN AT
THIS TIME AND IT HAS BEEN DIFFICULT FOR ANY CONVECTION TO SUSTAIN
ITSELF IN THE WAKE OF YESTERDAYS MCS IN THE PRESENCE OF A RATHER
STRONG SUBSIDENCE (CAPPING) INVERSION.

THIS STRONG INVERSION SHOULD PREVAIL THROUGH THE AFTERNOON...AND
DOES NOT DECAY UNTIL 23/00Z (7-8PM)...SO AT THIS POINT ANY
THUNDERSTORMS SHOULD HOLD OFF UNTIL EVENING. HIGH-RES MODEL
GUIDANCE CONTINUES TO DEVELOP THUNDERSTORMS DURING THE EVENING AND
OVERNIGHT HOURS...SO 30-40 PERCENT POPS WILL BE MAINTAINED FOR
MOST OF THE AREA. AGAIN...A STRONG DAMAGING WIND GUST POTENTIAL
EXISTS WITH MODESTLY STRONG MID-LEVEL FLOW...STEEP LAPSE
RATES...AND INVERTED-V SOUNDINGS...BUT WOULD BE MUCH MORE
LOCALIZED THAN LAST NIGHT. LOW TEMPERATURES SHOULD MAINLY BE IN
THE 70S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE UPPER RIDGE BECOMES STEADILY MORE SUPPRESSED SOUTHWEST OF THE
REGION SUNDAY THROUGH TUESDAY AS IT AMPLIFIES ACROSS THE PLAINS AND
MISSISSIPPI VALLEY AND WEAKENS ON THE NORTHEAST PERIPHERY DUE TO
CONVECTIVE COMPLEXES.

SUNDAY...HEAT SHOULD RETURN AFTER AN UNEXPECTED LULL TODAY AS THE
LOW LEVEL FLOW BECOMES MORE WESTERLY. DEWPOINTS SHOULD STILL MIX
DOWN INTO THE 60S DURING THE AFTERNOON HOURS...SO EXCESSIVE HEAT IS
NOT EXPECTED. A PORTION OF THE AREA MAY NEED A HEAT ADVISORY...BUT
THERE IS ENOUGH UNCERTAINTY AS TO THE EXTENT SO A HEADLINE WILL NOT
BE ISSUED AT THIS POINT. THE FLOW MAY BE WEAK ENOUGH THAT THE
SEABREEZE COULD DOMINATE ALONG THE COAST DURING THE AFTERNOON AND
THIS HAS THE POTENTIAL TO KEEP COASTAL LOCATIONS BELOW HEAT ADVISORY
CRITERIA. HIGH TEMPERATURES ARE EXPECTED TO REACH THE MID 90S TO
AROUND 100...WITH HEAT INDICES OF 100 TO 105. AGAIN...THERE IS A
MINIMAL CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE EVENING
THROUGH THE EARLY OVERNIGHT HOURS. IF THUNDERSTORMS DO DEVELOP THEY
WOULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

HEIGHTS AND THICKNESSES FALL SLIGHTLY MONDAY AND TUESDAY.
THEREFORE...HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE LOW 90S
NE...TO UPPER 90S SW. LATE AFTERNOON AND EVENING CONVECTION WILL
REMAIN POSSIBLE. OVERNIGHT/MORNING LOW TEMPERATURES SHOULD BE IN THE
70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LOOKS LIKE A TYPICAL SUMMERTIME PATTERN FOR THE REGION FROM THE JULY
4TH HOLIDAY THROUGH THE START OF NEXT WEEKEND. A BAGGY UPPER TROUGH
WILL RESIDE OVER THE REGION THRU THURSDAY WITH MAINLY AFTN/EVE TSTM
CHANCES. MODEL GUIDANCE HINTS AT AN UPPER RIDGE BUILDING EASTWARD
FROM THE OHIO VALLEY BY THE END OF THE WEEK. SUBSIDENCE ALOFT
ASSOCIATED WITH THE BUILDING RIDGE MAY LIMIT CONVECTIVE COVERAGE
FRIDAY AND SATURDAY...SO WILL DOWNPLAY TSTM CHANCES THEN. MAX TEMPS
WILL BE IN THE LOW/MID 90S THRU THE PERIOD WITH OVERNIGHT LOWS
BETWEEN 70-75 DEGREES.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SKIES ARE MOSTLY CLR EARLY THIS AFTN ACROSS THE REGION WITH SW-W
WNDS GENERALLY LESS THAN 10 KT. A SEABREEZE ALONG THE COAST (ORF/ECG)
WILL RESULT IN NE-SE WNDS THRU THE AFTN BEFORE SHIFTING TO S-SW
LATE. THERE IS A CHANCE FOR CONVECTION TO AGAIN DEVELOP DURING THE
LATE AFTN/EVENING PERIOD...HOWEVER CONFIDENCE IS TOO LOW TO
MENTION MORE THAN CB IN THE TAFS. AS WITH YESTERDAY...THE MAIN
THREAT WITH ANY CONVECTION WILL BE STRONG WINDS.

OUTLOOK...PERSISTENT HIGH PRESSURE WILL CONTINUE ACROSS THE MID
ATL STATES RESULTING IN GENERALLY LIGHT WINDS AND VFR CONDITIONS.
A COLD FRONT TO THE NORTH...HOT AND HUMID DAYTIME CONDITIONS AND
AN LEE SIDE TROUGH WILL CONTINUE TO PROVIDE SLIGHT CHANCE TO
CHANCE THUNDERSTORMS THROUGH THE EARLY PART OF THE WEEK.

&&

.MARINE...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WX PATTERN THROUGH MUCH
OF THE HOLIDAY WEEK. THIS WILL RESULT IN BENIGN BOATING CONDITIONS
WITH LIGHT SFC WINDS AND SEAS 3 FT OR LESS...WITH WAVES 1 TO 2 FT ON
THE CHES BAY.

&&

.CLIMATE...
FORECAST HIGH  RECORD HIGHS
   -------------  ------------------------------------------
     SUN 7/1     SUN 7/1    MON 7/2
RIC     100       102/1945   100/1953
ORF      99       100/1901   100/1901
SBY      96        98/1968    99/1913
ECG      99        98/1945    97/1953

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...AIR QUALITY ALERT UNTIL 8 PM EDT SUNDAY FOR MDZ021>024.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL 8 PM EDT SUNDAY FOR VAZ063-070-071-
     080>084-090-091-093>098.
MARINE...NONE.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ
LONG TERM...JDM
AVIATION...JEF
MARINE...JDM
CLIMATE...
Hazardous weather outlook, Jun 30, 5:49 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT SAT JUN 30 2012

NCZ012>017-030>032-VAZ060-061-065>069-079-087>089-092-012200-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-BRUNSWICK-GREENSVILLE-SUSSEX-
SURRY-SOUTHAMPTON-
549 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE
EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES AROUND 105 ARE EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

VAZ070-071-080>082-090-091-093>097-012200-
CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-JAMES CITY-
YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-
549 PM EDT SAT JUN 30 2012

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE
EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

HEAT INDEX VALUES AROUND 105 ARE EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MDZ021>024-VAZ063-083-084-098-012200-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-NEW KENT-
GLOUCESTER-VIRGINIA BEACH-
549 PM EDT SAT JUN 30 2012

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH HAMPTON
ROADS VIRGINIA AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE
EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

HEAT INDEX VALUES OF 100 TO 105 ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MDZ025-NCZ102-VAZ048-049-062-064-072>078-085-086-099-100-012200-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-GOOCHLAND-
CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
549 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE
EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX VALUES OF 100 TO 105 ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ANZ630>638-650-652-654-656-658-012200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
549 PM EDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING THROUGH THE
EARLY OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 30, 6:08 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT SAT JUN 30 2012

VAZ048-049-302245-
FLUVANNA VA-LOUISA VA-
608 PM EDT SAT JUN 30 2012

...STRONG THUNDERSTORMS MOVING INTO LOUISA COUNTY...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF LOUISA TO
23 MILES NORTHWEST OF LAKE MONTICELLO...OR FROM 9 MILES NORTH OF
LOUISA TO 29 MILES NORTHWEST OF PALMYRA...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  BOSWELLS TAVERN AROUND 635 PM EDT...
  LOUISA AROUND 645 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO
POSSIBLE IN THE PATH OF THESE STORMS.

LAT...LON 3813 7822 3815 7814 3814 7812 3816 7810
      3814 7806 3814 7801 3812 7797 3811 7785
      3790 7775 3789 7803 3790 7806 3789 7807
      3788 7841

44
Special weather statement, Jun 30, 7:18 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
718 PM EDT SAT JUN 30 2012

VAZ049-302345-
LOUISA VA-
718 PM EDT SAT JUN 30 2012

...STRONG THUNDERSTORMS MOVING INTO LOUISA COUNTY...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER ROUND OF STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF
BOSWELLS TAVERN TO 7 MILES EAST OF MINERAL...OR FROM 22 MILES NORTH
OF PALMYRA TO 7 MILES EAST OF MINERAL...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  BOSWELLS TAVERN AROUND 735 PM EDT...
  MINERAL AROUND 740 PM EDT...

EXPECT GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3814 7821 3813 7818 3815 7814 3814 7812
      3816 7810 3814 7806 3814 7801 3812 7797
      3812 7788 3810 7783 3802 7772 3791 7807
      3801 7831

44
Local storm report, Jun 30, 7:43 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     MINERAL                 38.01N  77.91W
06/30/2012                   LOUISA             VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE TOWN OF MINERAL

&&

EVENT NUMBER AKQ1200455

JM
Special weather statement, Jun 30, 8:10 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
810 PM EDT SAT JUN 30 2012

VAZ049-010045-
LOUISA VA-
810 PM EDT SAT JUN 30 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LOUISA
COUNTY...

AT 806 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CUCKOO TO GORDONSVILLE...MOVING SOUTHEAST AT 30 MPH.

* WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THESE STORMS WILL BE NEAR VAWTER CORNER AROUND 820 PM...WARES
CROSSROADS AROUND 830 PM AND FREDERICKS HALL AROUND 840 PM.

LAT...LON 3814 7821 3813 7818 3814 7812 3816 7809
      3814 7806 3814 7801 3812 7797 3810 7783
      3801 7770 3792 7799 3805 7827

DEROSA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 00:00Z

0.2 hours before the tornado, 145 km from the path. July 1, 2012.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1239 joules per kilogram, CIN -63, lifted condensation level 1865 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 35 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
2010 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.8
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 12:00Z

11.8 hours after it, 145 km from the path. July 1, 2012.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1504 joules per kilogram, CIN -85, lifted condensation level 1446 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
1491 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:45 UTCTSTM WND DMG1 Nne SandybottomCharles City, VASEVERAL TREES DOWN SOUTH OF PROVIDENCE FORGE.
00:11 UTCTORNADOCherrydale WestHanover, VAPUBLIC REPORT OF A DEVELOPING TORNADO NEAR JOSHUE TREE LANE IN MECHANICSVILLE
00:15 UTCTSTM WND DMGStudleyHanover, VATOPS OF TREES RIPPED OFF WITH NUMEROUS TREES DOWN ON POLLARD CREEK ROAD AND STUDLEY CROSSROADS.
00:18 UTCTSTM WND GST 50MechanicsvilleHanover, VAREPORTED AT ROUTE 360 AND INTERSTATE 295
00:20 UTCTSTM WND DMGMechanicsvilleHanover, VANUMEROUS TREES SNAPPED ON HARVER COURT
00:21 UTCHAIL 0.88MontpelierHanover, VANICKEL SIZED HAIL REPORTED AT INTERSECTION OF ROUTE 33 AND ROUTE 54
00:25 UTCTSTM WND DMGBottoms BridgeNew Kent, VAPOSSIBLE CLOUD ROTATION OBSERVED...STRONG WINDS...AND NUMEROUS DEBRIS DOWN AT INTERSECTION OF ROUTE 60 AND NEW KENT HWY
00:36 UTCWALL CLOUDMechanicsvilleHanover, VAWALL CLOUD OBSERVED...NUMEROUS TREES DOWN...POWER LINES DOWN
00:40 UTCHAIL 0.881 Nw Currituck FarmsHenrico, VANICKEL SIZED HAIL ON INTERSTATE 64 JUST EAST OF INTERSTATE 295 REPORTED BY HIGHWAY PATROL
00:45 UTCTSTM WND DMG1 Nne SandybottomCharles City, VASEVERAL TREES DOWN SOUTH OF PROVIDENCE FORGE.
00:55 UTCTSTM WND DMG1 S Mount AiryCharles City, VATREES DOWN ALONG ROUTE 623
01:07 UTCHAIL 12 Sse PartlowSpotsylvania, VAAT LEAST 1.0 INCH HAIL
01:10 UTCHAIL 1ScreamersvilleChesterfield, VA
01:15 UTCTSTM WND DMGBerkeleys GreenJames City, VANUMEROUS TREES DOWN ALONG JOHN TYLER HIGHWAY FROM MONTICELLO DR TO ROUTE 5 AND FIVE FORKS.
01:15 UTCTSTM WND DMGSaint Georges HundredJames City, VANUMEROUS TREES DOWN ALONG JOHN TYLER HIGHWAY TO ROUTE 5 AT FIVE FORKS.
01:20 UTCHAIL 1WilliamsburgCity of Williamsbu, VA
01:35 UTCHAIL 1HopewellCity of Hopewell, VAROUTE 10 HOPEWELL
01:37 UTCHAIL 1WilliamsburgCity of Williamsbu, VA
01:52 UTCHAIL 13 Nw DisputantaPrince George, VA
01:55 UTCHAIL 1.51 N NewvillePrince George, VA
01:55 UTCHAIL 1.75Prince GeorgePrince George, VA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of June 30, 2012

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 3012:00 PM CDTEF0Cameron Parish, LA1.450

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.